Alert archive / Mississippi / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 313, NWS Memphis, TN

July 4, 2008Lee County, Pontotoc County, Union County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Jul 4, 2008, 1:01 PM CDT for Lee County, Pontotoc County, Union County, Mississippi. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 4, 2008, 1:01 PM CDT (18:01 UTC)
Expired
Jul 4, 2008, 1:45 PM CDT
In force
44 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Lee County, MS, Pontotoc County, MS, Union County, MS

The radar

The Columbus AFB radar (KGWX), 72 km from the middle of the area, began a volume at 18:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.0 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2008-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1388 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2008-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1388 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
910 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 9:55 AM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, Jul 4, 9:55 AM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
955 AM CDT FRI JUL 4 2008

.UPDATE...
COMPLEX OF THUNDERSTORMS ASSOCIATED WITH AN MCV OVER NORTH CENTRAL
ARKANSAS CONTINUES TO MOVE TOWARDS THE MIDSOUTH THIS MORNING. AS A
RESULT...HAVE RAISED POPS SIGNIFICANTLY ACROSS AREAS ALONG AND
WEST OF THE MISSISSIPPI RIVER FOR TODAY. ALSO ADJUSTED HIGH
TEMPERATURES DUE TO THE WIDESPREAD COVERAGE OF CLOUDS AND RAIN
ACROSS THE AREA. THIS COMPLEX OF STORMS WILL CONTINUE TO MAKE ITS
WAY TOWARDS THE MEMPHIS METRO AREA AND SHOULD HOLD TOGETHER THIS
AFTERNOON WITH THE ADDITION OF DAYTIME HEATING. NO OTHER CHANGES
WERE MADE TO THE FORECAST AT THIS TIME.

&&

.PREV DISCUSSION... /ISSUED 308 AM CDT FRI JUL 4 2008/

DISCUSSION...
PRIMARY FORECAST CONCERN REMAINS RAIN CHANCES. GOES WATER VAPOR
IMAGERY SHOWED UPPER LEVEL NORTHWEST FLOW OVER THE LOWER/MID MS
RIVER VALLEY...DOWNSTREAM FROM A SHARP HEIGHT RIDGE OVER THE ROCKY
MOUNTAINS.

A SHORTWAVE TROF OVER SOUTHEAST KS WAS EVIDENT IN BOTH WATER VAPOR
IMAGERY AND 400MB WIND PROFILER PLOT EARLY THIS MORNING. SHOWERS AND
ISOLATED THUNDERSTORMS HAD DEVELOPED OVER CENTRAL AND NORTHERN AR
THURSDAY EVENING AHEAD OF THIS FEATURE. THIS AREA OF RAIN WAS
HAVING LIMITED SUCCESS MAINTAINING COVERAGE AND INTENSITY AS IT
APPROACHED THE MS RIVER...LIKELY A RESULT OF DRIER LOWER
TROPOSPHERIC AIR EVIDENT ON THE 00Z AREA SOUNDINGS.

CHANCE POPS APPEAR REASONABLE FOR TODAY... AS SURFACE HEATING
COMBINES WITH THE MIDLEVEL SHORTWAVE AND SUFFICIENT MOISTURE FOR
ORGANIZED SCATTERED SHOWERS AND THUNDERSTORMS. EXPECT A WEAK
SURFACE FRONT TO DROP INTO THE MIDSOUTH BEHIND THE DEPARTING
SHORTWAVE LATER TODAY. NOT MUCH OF WIND FIELD EITHER SIDE OF THIS
FRONT...AND IT MAY LIFT NORTH IN ADVANCE OF ANOTHER SHORTWAVE
APPROACHING THE MIDSOUTH ON SATURDAY. CONFIDENCE IN THE TIMING OF
THIS NEXT NORTHWEST FLOW EMBEDDED SHORTWAVE IS LIMITED. 00Z GFS
QPF FIELDS WERE SHOWING SOME CONVECTIVE FEEDBACK...AS THE MODEL
ATTEMPTS TO PREDICT MCS FLARE UPS ASSOCIATED WITH THE SHORTWAVES.
GIVEN THE OVERALL PATTERN OF NORTHWEST FLOW ALOFT...NUMEROUS
SURFACE BOUNDARIES AND WEAK CONVECTIVE INHIBITION... WILL CONTINUE
THE DIURNALLY WEIGHTED 20/30 POPS INTO THE MIDDLE PART OF NEXT
WEEK.

BOTH GFS AND ECMWF MODELS BUILD THE UPPER RIDGE OVER THE LOWER MS
RIVER VALLEY LATE NEXT WEEK. DESPITE SURFACE DEWPOINTS CLIMBING
ABOVE 70F...RAIN CHANCES SHOULD BE LIMITED TO DIURNAL ISOLATED
THUNDERSTORMS. TEMPERATURES WILL LIKELY RETURN TO SLIGHTLY ABOVE
NORMAL READINGS AS WE APPROACH NEXT WEEKEND.

PWB

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  90  72  89  72 /  60  30  30  20
MKL  87  68  86  67 /  60  30  30  20
JBR  87  68  88  69 /  80  30  30  10
TUP  91  71  86  69 /  40  50  50  30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

KNS/PWB
Hazardous weather outlook, Jul 4, 4:08 AM CDT, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
408 AM CDT FRI JUL 4 2008

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-051100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
408 AM CDT FRI JUL 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR OVER THE MIDSOUTH...
ESPECIALLY DURING THE AFTERNOON AND EARLY EVENING. A FEW
THUNDERSTORMS MAY BRIEFLY APPROACH SEVERE LIMITS...PRODUCING
STRONG WIND GUSTS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR INTO
THE MIDDLE PART OF NEXT WEEK. A FEW STRONG STORMS WILL BE POSSIBLE...
BUT ORGANIZED SEVERE THUNDERSTORM DEVELOPMENT IS NOT EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

PWB

In the hours before

Special weather statement, Jul 4, 10:31 AM CDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1031 AM CDT FRI JUL 4 2008

MSZ006-009-041615-
TISHOMINGO MS-PRENTISS MS-
1031 AM CDT FRI JUL 4 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHEASTERN PRENTISS COUNTY IN NORTHEAST MISSISSIPPI...
  CENTRAL TISHOMINGO COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 3 MILES SOUTH OF THRASHERS AT 1031 AM CDT...
MOVING EAST AT 22 MPH.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN PRENTISS AND TISHOMINGO COUNTIES SHOULD MONITOR THIS STORM
CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 1115 AM
CDT.
Special weather statement, Jul 4, 11:40 AM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1140 AM CDT FRI JUL 4 2008

MSZ005-006-009-041730-
ALCORN MS-TISHOMINGO MS-PRENTISS MS-
1140 AM CDT FRI JUL 4 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHEASTERN ALCORN COUNTY IN NORTHEAST MISSISSIPPI...
  NORTHEASTERN PRENTISS COUNTY IN NORTHEAST MISSISSIPPI...
  CENTRAL TISHOMINGO COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 4 MILES SOUTHWEST OF LEEDY AT 1140 AM CDT...
MOVING EAST AT 25 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN ALCORN...PRENTISS AND TISHOMINGO COUNTIES...INCLUDING THE
CITY OF IUKA...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT
WEATHER ALERT IS IN EFFECT UNTIL 1230 PM CDT.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 12:28 PM CDTSevere Thunderstorm WarningMEGItawamba, Lee, Prentiss47 min
Jul 4, 1:14 PM CDTSevere Thunderstorm WarningMEGCalhoun, Chickasaw, Pontotoc31 min
Jul 4, 1:27 PM CDTSevere Thunderstorm WarningMEGItawamba, Lee, Prentiss, Tishomingo48 min
Jul 4, 1:50 PM CDTSevere Thunderstorm WarningMEGItawamba, Lee, Monroe40 min
Jul 4, 2:32 PM CDTSevere Thunderstorm WarningMEGItawamba, Monroe43 min
Jul 4, 11:18 AM CDTAreal Flood AdvisoryMEGCraighead, Lawrence, Poinsett3 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.